Funnel Cloud, Sacramento
- When
- March 2, 5:05 PM PST to 5:10 PM PST
- Where
- Sacramento County, 10 mi SW of Sacramento
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.449, -121.344 (the zone’s center; the record gives no point)
The California Highway Patrol reported a funnel cloud near Clarksburg, just west of Interstate 5.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
The California Highway Patrol reported a funnel cloud near Clarksburg, just west of Interstate 5.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 2, 3:30 PM PST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PST FRI MAR 02 2001
STG SHRT WAVE EVIDENT ON WV IMAG SLIDING SE ACROSS THE SRN PTN OF
THE CWA ATTM. THIS FEATURE HAS TRIGGERED SOME ISOLD THUNDERSTORMS NW
OF SAC AND CONTD NUMEROUS SHWRS ALG THE W SLPS OF THE SIERNEV.
EXPECT THIS ACTIVITY WILL DIMINISH THIS EVNG AS THE SHRT WV MOVES
EAST AS STGR SUBSIDENCE DVLPS IN ITS WAKE.
FOCUS THEN TURNS TO DVLPG PTTN UPSTREAM OVR THE EPAC. THE STG SYS
TAKING SHAPE OUT ALONG 140W BETWEEN 30N AND 40N IS FORECAST BY MDLS
TO APPROACH THE COAST SAT AND MOVE INLD SAT NGT AND SUN. CONFIDENCE
IN MDL SOLNS IS IMPROVING...AS THEY APPEAR TO BE FAIRLY WELL
INITIALIZED...AND PTTN IS BECMG MORE PROGRESSIVE. WILL CONT SHWR
CHCS SAT AS STATIONARY FRNT REMAINS DRAPED ACROSS NORCAL...AND LWR
LVL RH REMAINS PLENTIFUL DESPITE RELATIVELY WK FORCING. ETA BUFKIT
CONTS TO SHOW LINGERING SHALLOW INSTAB WITH CAPES 100-200. APPEARS
THE HVYST PCPN WILL HOLD OFF UNTIL LTR SAT NGT AND SUN JET DYNAMICS
INCREASE AND STG WARM ADVCTN DVLPS. PLUME OF PW/S PROGGED TO
INCREASE TO AN INCH OR MORE. IN ADDITION...WILL HAVE TO WATCH
DVLPMNT OF SFC LOW OFF THE WCOAST AS IT APPROACHES NORCAL. CUD SEE
SOME VERY STG SOUTHERLY WINDS SUN AS SAC-FAT GRADS INCREASE TO 6 MBS
AND H85 WINDS INCREASE TO 50+ KNOTS. LOW CLOSES OFF OVR SOCAL ERLY
NXT WK WITH WRAP AROUND PCPN CHCS CONTG INTO ERLY NXT WK. ROWE
.STO...WINTER STORM WATCH SAT NGT AND SUN FOR THE NRN MTNS OF SHASTA
COUNTY...THE INTERIOR COAST RANGE...AND THE WEST SLOPES OF
THE NRN SIERRA NEVADA NORTH OF YOSEMITE INCLUDING WRN PLUMAS
COUNTY AND LASSEN NP.
BLU ES 027/037 029/033 030 68558
RBL ER 036/060 042/053 043 68236
SAC ER 039/057 046/053 048 68236CAZ013>019-063-064-066>069-031400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 300 PM PST FRI MAR 2 2001 ...STRONG WEATHER SYSTEM WILL BRING SIGNIFICANT PRECIPITATION TO NORTHERN CALIFORNIA THIS WEEKEND... SATELLITE IMAGERY SHOWS A WET WEATHER SYSTEM OVER THE PACIFIC OCEAN THAT IS POISED TO MOVE INTO NORTHERN CALIFORNIA. PRECIPITATION IS EXPECTED TO BEGIN BY SATURDAY AFTERNOON. THE HEAVIEST RAIN AND SNOW WILL OCCUR SATURDAY NIGHT AND SUNDAY. IN ADDITION...WIND SHOULD BE RATHER STRONG WITH THIS SYSTEM. VALLEY WINDS SHOULD BE THE STRONGEST ON SUNDAY WHEN GUSTS COULD EXCEED 40 MPH. WIND ACROSS THE HIGHER TERRAIN COULD EXCEED 60 MPH. RAINFALL TOTALS THROUGH SUNDAY ACROSS THE CENTRAL VALLEY COULD RANGE FROM 1 TO 2 INCHES. 2 TO 4 INCHES OF PRECIPITATION IS POSSIBLE IN THE FOOTHILLS AND MOUNTAINS. SNOWFALL WILL LIKELY EXCEED 2 FEET ACROSS THE HIGHER TERRAIN. SNOW LEVELS BETWEEN 3000 AND 4000 FEET ON SATURDAY WILL RISE TO AROUND 3500 ACROSS THE NORTHERN MOUNTAINS TO AROUND 4500 FEET IN THE SIERRA LATER SUNDAY. WINTER STORM WATCHES HAVE BEEN ISSUED FOR THE HIGHER TERRAIN. SHOWERS ARE EXPECTED TO CONTINUE INTO MONDAY AND POSSIBLY TUESDAY AS THE MAIN STORM SYSTEM DROPS INTO SOUTHERN CALIFORNIA. PERSONS PLANNING TRAVEL INTO OR OVER NORTHERN CALIFORNIA MOUNTAINS SHOULD MONITOR THE WEEKEND WEATHER SITUATION CAREFULLY. TRAVELING THROUGH THE SIERRA NEVADA...COASTAL OR NORTHERN MOUNTAINS COULD BE HAZARDOUS SATURDAY NIGHT AND SUNDAY. FOR THE LATEST WEATHER CONDITIONS AND FORECASTS...VISIT THE NATIONAL WEATHER SERVICE WEB PAGE AT THE FOLLOWING WEB ADDRESS: WWW.WRH.NOAA.GOV/SACRAMENTO (ALL LOWER CASE9). TARDY
The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235025.